Adverse drug reactions: clinical assessment of drug induced disease.
ABSTRACT Physicians are often confronted with patients who state that they are "allergic" to a drug. The goal of this review article is to help physicians to develop management plans for patients who present with drug induced diseases. It provides information that allows physicians to differentiate between reactions that are truly allergic in nature and those that are not immunologically mediated. The suggestions which may be helpful in the assessment are discussed and guidance is provided whether a drug may be safely readministered. Unfortunately until we are unable to thoroughly understand the mechanisms responsible for drug induced reactions, our management tools will remair limited.
- SourceAvailable from: ayubmed.edu.pk[show abstract] [hide abstract]
ABSTRACT: Tuberculosis (TB) is a very common droplet infection especially in the northern areas. If untreated, the disease may be fatal within 5 years in more than half of cases. To study the frequency of anti-tuberculous therapy (ATT) induced hepato-toxicity was the subject of the present hospital based descriptive study. The study was conducted in Medical Unit, Ayub Teaching Hospital and patients with diagnosed Tuberculosis in whom ATT was initiated were included in the study. The subsequent development of elevated liver enzyme levels and hepatitis, amongst some members of the study group; was diagnosed, with the help of clinical findings and Liver Function Tests (LFT's) and were dealt with according to severity. Out of the 500 patients studied 277 (55.4%) were male and 223 (44.6%) were female, 203 (40.5%) were in age group 21-35 years, 136 (27.1%) in age group 36-50 years, 141 (28.1%) in age group 51-65 years while 20 (4%) were above 65 years of age. Out of them 40 (8%) developed hepatotoxicity, 21 (4.2%) patients amongst the study group developed overt hepatitis, 20 (4%) of them made an uneventful recovery while 1 (0.2%) died of Fulminant Hepatic Failure (FHF). ATT-induced hepato-toxicity, was frequently encountered in patients put on ATT.Journal of Ayub Medical College, Abbottabad: JAMC 21(4):50-2.